Rip Current, Sussex
- When
- September 11, 7:00 AM EST to 9:00 AM EST
- Where
- Sussex County, 5 mi N of Rehoboth Beach
- Reported by
- NEWSPAPER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Rough surf and rip currents associated with Hurricane Erin pounded the Delaware coast on the 11th. Hurricane Erin's track passed just east of Bermuda.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Rough surf and rip currents associated with Hurricane Erin pounded the Delaware coast on the 11th. Hurricane Erin's track passed just east of Bermuda. Bathing was banned at most of Rehoboth's beaches. The few that allowed bathers only permitted them to go in as deep as their ankles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 11, 2:30 AM EST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 330 AM EDT TUE SEP 11 2001 DISC: FRONT MOVING OFF TO THE E. HI PRES PUSHING IN BUT NOT MUCH SFC FLOW RIGHT NOW. PTCHY FOG HAS DEVELOPED WHERE SKIES HAVE CLEARED...MAINLY ERN PA AND NRN NJ. NOT WIDESPRD ENOUGH FOR AN ADV...AND IT SHOULD DISSIPATE QUICKLY AFTER SR. SKIES SHOULD BE MOSTLY CLEAR THROUGH WED NIGHT. ERIN HAS SLOWED TO A CRAWL AS SHE MOVES N ABOUT 550 MILES ESE OF ACY. SWELLS WILL CONT TO AFFECT THE NJ AND DEL COASTAL WATERS THRU WED. CAN LOOK FOR RIP CURRENTS AND CHOPPY INLETS... BUT DO NOT EXPECT THE SURF TO BE ROUGH ENOUGH FOR ADV. .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...SCA FOR THE COAST. RPW
DEZ002>004-NJZ012>014-019>026-111900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 300 AM EDT TUE SEP 11 2001 ...SWELLS FROM DISTANT HURRICANE ERIN WILL CONTINUE ACROSS THE DELAWARE AND NEW JERSEY COASTAL WATERS TODAY... THE CENTER OF HURRICANE ERIN WAS PASSING 500 TO 550 MILES EAST OF THE COASTS OF DELAWARE AND NEW JERSEY EARLY THIS MORNING. THIS SHOULD BE ABOUT AS CLOSE AS THE STORM GETS. HOWEVER...EVEN AT THIS DISTANCE...SWELLS GENERATED BY THE STORM WILL CONTINUE ACROSS THE COASTAL AREAS. EASTSOUTHEAST SWELLS OF 4 TO 6 FEET WILL CONTINUE ALONG THE COASTAL AREAS TODAY. THE SWELLS WILL CAUSE RIP CURRENTS AND MAY ALSO CAUSE AREAS OF HEAVY SURF ALONG THE DELAWARE AND NEW JERSEY OCEANFRONT. WITH MOST OF THE SUMMERTIME LIFEGUARDS NO LONGER ON DUTY...PLEASE BE AWARE OF THESE POTENTIAL HAZARDS IF YOU ARE PLANNING TO VISIT THE BEACH. THE SWELLS MAY ALSO HAVE AN IMPACT ON BOATERS...ESPECIALLY IN AND AROUND COASTAL INLETS. TUNE TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION. YOU CAN ACCESS THE NATIONAL WEATHER SERVICE ON THE INTERNET AT THE FOLLOWING ADDRESS...WWW.NWS.NOAA.GOV/ER/PHI (ALL IN LOWER CASE). RNS
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2001Every state in 2001This day in weather historyWarnings in Delaware, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268740.